Cremonini F, et al. Probiotics in antibiotic-associated diarrhea. Dig Liver Dis 2002;34 Suppl 2:S78-80.
Antibiotic-associated diarrhoea is a common event. In some cases, it could represent a life-threatening event. Clostridium difficile colitis is a further distinct complication of antibiotic administration. Treatment options for antibiotic-associated diarrhoea and Clostridium difficile colitis include supplementation with several types of probiotics, as overviewed in this paper.
Three randomised, double-blind, controlled clinical trials show a therapeutic effect of Saccharomyces boulardii in antibiotic-associated diarrhoea. The efficacy of Lactobacillus acidophilus and bulgaricus has also been ascertained in two double-blind controlled studies. Other studies focusing on Lactobacillus as a new preventive agent for antibiotic-associated diarrhoea are not double-blind.
Among these, a positive effect of Lactobacillus rhamnosus GG, Bifidobacterium longum and Enterococcus faecium SF68 has been reported.
Effectiveness of probiotics in antibiotic-associated diarrhoea has, therefore, a consistent scientific rationale, however few studies have performed an assessment of bacterial recovery in stools, and this approach may be helpful in deciding a more rigorous dose standardisation.